| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Isotretinoin

Q. I have a 24-year-old patient. She presented with acute psychosis for one month. She had been psychotic before and used Isotretinoin for 7-8 years. One to two weeks prior to the psychosis, she complained of severe headaches. Her cerebrospinal fluid (CSF) pressure is 22/22, others are within normal limits. Her Magnetic Resonance Image (MRI) showed mesial temporal sclerosis. Do you think that Isotretinoin is associated with psychotic symptoms in this patient or temporal lobe epilepsy (TLE) itself?

A. I think the neuropsychiatric effects of isotretinoin [Accutane] are still a matter of great controversy--but it's possible that the drug may have been involved in some of your patient's symptoms. I'm not aware of any research linking isotretinoin with mesial temporal sclerosis, but the drug has been linked with (1) acute seizure and confusion (Marroni et al, Ann Pharmacother. 1993 Jun;27(6):793-4); (2) pseudotumor cerebri or intracranial hypertension (AG Lee, Cutis. 1995 Mar;55(3):165-8) and (3) possibly with depression and psychosis, though this is hotly debated (JJ O'Donnell, Am J Ther. 2003 Mar-Apr;10(2):148-59).

As you know, proving causality is always tough in these matters. Since there is also a well-known link between epilepsy, mood disorder, and psychosis, it's also possible that your patient's acute psychosis was related to underlying temporal lobe pathology, and had nothing to do with the isotretinoin. (See WA Lishman's classic text, Organic Psychiatry for more on this). But to be on the safe side, I'd consider avoiding further use of that drug for this patient.

December 2003

Disclaimer Back to Ask the Expert